Montana, 2014

Cold in Montana, March 1 to 2, 2014

March 1 to 2, 2014 · NWS GGW · 8 events in 8 counties and zones

An arctic air mass combined with effective winds mixing down from the mid-layers of the atmosphere to produced dangerously cold wind chills across portions of northeast Montana.

Where it happened

Every event with a place to put it; 8 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GGW wrote it up.

An arctic air mass combined with effective winds mixing down from the mid-layers of the atmosphere to produced dangerously cold wind chills across portions of northeast Montana.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Glasgow, MT wrote its last area forecast discussion before the first event at Feb 28, 8:39 PM MST, 3 hours 21 minutes earlier.

Area forecast discussion, Feb 28, 8:39 PM MST, 3 hours 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GLASGOW MT
839 PM MST FRI FEB 28 2014

.SHORT TERM...FOR NORTHEAST MONTANA...TONIGHT THROUGH SUNDAY...
NE MT ON THE SOUTHERN PERIPHERY OF SURFACE ARCTIC HIGH OVER WESTERN
CANADA THIS EVENING. BUT PACIFIC SYSTEM HAS KEPT CLOUDS ACROSS THE
CENTRAL PORTION OF THE CWA WITH LIGHT SNOW OVER THE SW ZONES INTO
SOUTH-CENTRAL MONTANA. THINGS DON/T SEEM TO BE MOVING MUCH AS
THESE TWO SYSTEM ARE BATTLING IT OUT. HAVE DROPPED POPS A TAD
ACROSS THE CENTRAL ZONES AS SNOW BAND HAS SET UP SOUTH OF HERE.
MODELS ARE TRAILING SNOW OFF TONIGHT TOO SO CONFIDENCE IS AT LEAST
MODERATE FOR THIS THINKING. THIS MAY LIMIT TEMP FALL FOR THE
SOUTHERN ZONES...BUT CONFIDENCE IS TOO LOW TO MAKE ANY CHANGES
HERE. REST OF FORECAST LOOKED GOOD. TFJ

PREVIOUS SHORT TERM DISCUSSION...
A FRIGID ARCTIC AIRMASS CONTINUES TO BUILD INTO MONTANA FROM THE
NORTH. GUSTY NORTH WINDS ARE CURRENTLY DRIVING WIND CHILL VALUES
IN THE NEIGHBORHOOD OF 20 TO 30 BELOW ZERO ACROSS NORTHEAST
MONTANA. OVERRUNNING SNOWFALL IS CURRENTLY OCCURRING ALONG THE
SOUTHERN EDGE OF THIS AIRMASS...INCLUDING EXTREME SOUTHERN
PETROLEUM COUNTY. RECEIVED REPORTS OF 2 TO 3 INCHES OF SNOW ACROSS
FAR SOUTHERN PETROLEUM COUNTY ALREADY THIS AFTERNOON.

EXPECT THESE TRENDS TO CONTINUE OVERNIGHT TONIGHT...WITH ADDITIONAL
LIGHT ACCUMULATIONS OF SNOWFALL ACROSS SOUTHERN PETROLEUM COUNTY.
WIND CHILLS AND TEMPERATURES WILL TAKE A TURN FOR THE WORSE AS
TEMPS WILL THREATEN RECORD LOWS AT MANY LOCATIONS...AND CONTINUED
NORTH WINDS DRIVE WIND CHILLS FURTHER DOWN TO 25 TO 50 BELOW ZERO.
THUS CONTINUED THE CURRENT ADVISORY FOR PETROLEUM COUNTY...WHILE
UPGRADING THE WIND CHILL ADVISORY FOR AREAS NORTH OF THE MISSOURI
RIVER AND GARFIELD COUNTY TO A WIND CHILL WARNING. ADDITIONAL
LIGHT ACCUMULATIONS OF SNOWFALL ARE EXPECTED OVERNIGHT TONIGHT
INTO SATURDAY ACROSS FAR SOUTHERN PETROLEUM COUNTY...THUS THE
CURRENT WINTER WEATHER ADVISORY LOOKS GOOD. TEMPERATURES ON
SATURDAY WILL STRUGGLE TO REACH THE SINGLE DIGITS BELOW ZERO AT
MANY LOCATIONS. WINDS WILL GO A BIT MORE NORTHEASTERLY...BUT WILL
STAY UP DRIVING DANGEROUS WIND CHILLS.

SATURDAY NIGHT INTO SUNDAY THE SURFACE ARCTIC HIGH WILL CONTINUE
TO DOMINATE THE WEATHER OF NORTHEAST MONTANA. WINDS LOOK TO BE
STRONG ENOUGH FOR WIND CHILL CONCERNS TO LINGER THROUGH MIDDAY
SUNDAY. MINIMUM TEMPS SUNDAY MORNING WILL AGAIN THREATEN RECORD
LOWS. PARTIAL CLEARING IS EXPECTED ACROSS THE NORTH WITH CHANCES
FOR PRECIPITATION TAPERING OFF SOME SATURDAY NIGHT ACROSS THE
SOUTHWEST. SUNDAY AFTERNOON WEAK SHORTWAVE ENERGY AND MOISTURE OFF
THE PACIFIC COULD AGAIN BRING SOME LIGHT SNOWFALL TO AREAS IN AND
AROUND THE LOWER MISSOURI BREAKS AND LITTLE ROCKY MOUNTAINS.
GILCHRIST

.LONG TERM...SUNDAY NIGHT THROUGH FRIDAY...

AFTERNOON UPDATE...
MAIN CHANGE TO THE AFTERNOON FORECAST FOR THE LONG TERM WAS TO
WARM TEMPERATURES SIGNIFICANTLY FOR MOST OF THE PERIODS. MODELS
ARE BECOMING MORE ZONAL ALOFT AND THEREFORE ARE ADVECTING WARMER
AIR INTO THE MID LEVELS. AS PACIFIC MOISTURE IS BEING MOVED
THROUGH THIS ZONAL FLOW IT IS INCREASING CHANCES FOR SNOW SHOWERS
AND DROPPING A LOT OF THE HEAT DOWN TO THE GROUND THROUGH VERTICAL
TRANSPORT AND EXTRA CLOUD COVER. MOST OF THE COLD AIR SHOULD
MODIFY OUT OR BE PUSHED OFF TO THE EAST MONDAY AND TUESDAY
ALLOWING THE 850 MB TEMPERATURES TO WARM INTO THE SINGLE DIGITS
ABOVE AND BELOW BY WEDNESDAY. GAH
PREVIOUS LONG TERM DISCUSSION...
MODELS HAVE CONTINUED THEIR SHIFT TOWARD A MORE ZONAL FLOW PATTERN
THROUGH THE EXTENDED PERIOD. THIS WILL SEND PACIFIC MOISTURE AND
WARMER AIR ACROSS THE DIVIDE AND WITH A SERIES OF WAVES MOVING
THROUGH THE FLOW...WOULD EXPECT OCCASIONAL BANDS OF PRECIPITATION
TO LIFT ACROSS THE REGION.

FAIRLY LOW CONFIDENCE WITH THE FORECAST DETAILS AS SOME SIGNIFICANT
MODEL DIFFERENCES REGARDING THE SPREAD OF MOISTURE AND WARM AIR.
OVERALL THE GFS IS THE COLDEST MODEL...WHILE THE EC IS WARMEST.
TUESDAY AND WEDNESDAY HAVE THE LARGEST VARIABILITY AMONG THE MODELS
AND IT COULD BE THAT THE GFS IS EXPECTING MORE SNOW COVER OVER
EASTERN MONTANA. FOR NOW KEPT THE TEMPERATURES TOWARD THE COLDER
SIDE OF THE RANGE. MODELS IN GOOD AGREEMENT WITH THE WARMEST AIR
BEING OVER EASTERN MONTANA THURSDAY MORNING...WITH A COLD FRONT
DROPPING IN FROM THE NORTH DURING THE DAY AND COLDER AIR LINGERING
INTO FRIDAY. EBERT

&&

.AVIATION...
A DRY ARCTIC AIR-MASS IS PUSHING SOUTH AGAINST A BROAD BAND OF
OVERRUNNING SNOW AND LOW OVERCAST THAT STRETCHES FROM CENTRAL TO
SOUTHEAST MONTANA TONIGHT. THE EDGE OF THIS BAND RUNS JUST TO THE
SOUTH OF KGDV. THIS BAND SHOULD SLIDE FARTHER SOUTH OVERNIGHT.
THIS SHOULD LEAD TO MOSTLY VFR CONDITIONS...POSSIBLY INTERRUPTED
OCCASIONALLY BY SNOW SHOWERS THAT COULD CREATE TEMPORARY MVFR/IFR
CONDITIONS.

A SURFACE HIGH IN SOUTHERN SASKATCHEWAN WILL SUSTAIN NORTHERLY
WIND OF AROUND 10KT TONIGHT. WIND WILL DIMINISH SATURDAY AS THE
SURFACE HIGH MOVES INTO NORTHEAST MONTANA AS WIND BECOMES MORE
NORTHEASTERLY. SCT

&&

.GLASGOW WATCHES/WARNINGS/ADVISORIES...
WINTER WEATHER ADVISORY UNTIL 5 PM MST SATURDAY FOR PETROLEUM.

WIND CHILL WARNING UNTIL NOON MST SUNDAY FOR CENTRAL AND
SOUTHEAST PHILLIPS...CENTRAL AND SOUTHERN VALLEY...DANIELS...
EASTERN ROOSEVELT...GARFIELD...NORTHERN PHILLIPS...NORTHERN
VALLEY...SHERIDAN...SOUTHWEST PHILLIPS...WESTERN ROOSEVELT.

WIND CHILL ADVISORY UNTIL NOON MST SUNDAY FOR DAWSON...MCCONE...
PRAIRIE...RICHLAND...WIBAUX.

&&

WEATHER.GOV/GLASGOW
Hazardous weather outlook, Feb 28, 2:32 PM MST, 9 hours 28 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GLASGOW MT
232 PM MST FRI FEB 28 2014

MTZ016>020-022-059>062-011100-
CENTRAL AND SOUTHEAST PHILLIPS-CENTRAL AND SOUTHERN VALLEY-
DANIELS-SHERIDAN-WESTERN ROOSEVELT-GARFIELD-NORTHERN PHILLIPS-
SOUTHWEST PHILLIPS-NORTHERN VALLEY-EASTERN ROOSEVELT-
232 PM MST FRI FEB 28 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
MONTANA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A WIND CHILL WARNING IS IN EFFECT THROUGH NOON ON
SUNDAY. AN ARCTIC AIRMASS AND STRONG NORTHERLY WINDS WILL CREATE
HAZARDOUS WIND CHILLS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

MTZ021-011100-
PETROLEUM-
232 PM MST FRI FEB 28 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
MONTANA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A WINTER WEATHER ADVISORY IS IN EFFECT THROUGH SATURDAY AFTERNOON
FOR 2 TO 6 INCHES OF STORM TOTAL SNOW...WHICH COULD CAUSE TRAVEL
DIFFICULTIES.

EXPECT WIND CHILLS OF 15 TO 30 BELOW THROUGH SATURDAY.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

MTZ023>027-011100-
MCCONE-RICHLAND-DAWSON-PRAIRIE-WIBAUX-
232 PM MST FRI FEB 28 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
MONTANA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A WIND CHILL ADVISORY IS IN EFFECT THROUGH NOON ON SUNDAY. AN
ARCTIC AIRMASS AND A STRONG NORTHERLY WIND WILL CREATE HAZARDOUS
WIND CHILLS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

8 cold/wind chill. Local standard time, as filed.

Cold/Wind Chill, Central and Southern Valley

When
March 1, 12:00 AM MST to 9:30 AM MST
Where
Central and Southern Valley forecast zone
Reported by
Mesonet
Coordinates
48.365, -106.667 (the zone’s center; the record gives no point)

Wind chills of -40 or worse were marginal and sporadic for many locations across this zone, but began with persistence as early as 10:00 PM on February 28th at the Saint Marie mesonet site and ended at 9:30 AM on March 1st. The coldest wind chill of -46 was recorded at the Glasgow Airport ASOS 4:53 AM on March 1st.

Cold/Wind Chill, Daniels

When
March 1, 12:00 AM MST to March 2, 7:00 AM MST
Where
Daniels forecast zone
Reported by
Department of Highways
Coordinates
48.784, -105.549 (the zone’s center; the record gives no point)

Steady wind chills of -40 or worse at the Navajo MT-5 DOT site began at 8:36 PM on February 28th, continued through the morning hours of March 1st, and after a break during the day on March 1st, resumed again that evening and finally ended at 7:00 AM on March 2nd. The coldest wind chill of -53 occurred a few times in the 6:00 AM hour on March 1st.

Cold/Wind Chill, Western Roosevelt

When
March 1, 12:00 AM MST to 11:05 AM MST
Where
Western Roosevelt forecast zone
Reported by
Department of Highways
Coordinates
48.295, -105.016 (the zone’s center; the record gives no point)

While many locations in this zone recorded only marginal and sporadic wind chills of -40 or worse, they were more prevalent and steady at the McDonalds MT-13 DOT site, beginning at 8:25 PM on February 28th and ending at 11:05 AM on March 1st. The coldest wind chill of -51 occurred between 5:40 AM and 5:55 AM.

Cold/Wind Chill, Sheridan

When
March 1, 12:00 AM MST to March 2, 8:05 AM MST
Where
Sheridan forecast zone
Reported by
Department of Highways
Coordinates
48.721, -104.505 (the zone’s center; the record gives no point)

Wind chills of -40 or worse occurring at least every hour began as early as 5:23 PM on February 28th at the Comertown Turn-Off MT-5 DOT site and continued through morning hours of March 1st. After a break during the day, these dangerous wind chills returned on the evening of March 1st and continued through the early morning hours of March 2nd, ending at 8:05 AM. The coldest wind chill of -53 occurred many times during the early morning hours on March 1st.

Cold/Wind Chill, Eastern Roosevelt

When
March 1, 12:00 AM MST to 10:25 AM MST
Where
Eastern Roosevelt forecast zone
Reported by
Department of Highways
Coordinates
48.295, -105.016 (the zone’s center; the record gives no point)

Although wind chills of -40 or worse began at 11:05 PM on February 28th, they did not last for an hour or more until just after midnight on the morning of March 1st. Wind chills improved to warmer than -40 at 10:25 AM on March 1st. The coldest wind chill of -50 occurred between 3:50 AM and 6:50 AM on March 1st.

Cold/Wind Chill, Dawson

When
March 1, 12:30 AM MST to 10:30 AM MST
Where
Dawson forecast zone
Reported by
Department of Highways
Coordinates
47.266, -104.899 (the zone’s center; the record gives no point)

Steady wind chills of -40 or worse across the zone began as early as 12:30 AM on the 1st and ended as late as 10:30 AM on the 1st. The coldest wind chill of -48 was recorded at the Lindsay Divide MT-200S DOT site between 6:35 AM and 6:45 AM on March 1st.

Cold/Wind Chill, Little Rocky Mountains

When
March 1, 6:05 AM MST to 7:35 AM MST
Where
Little Rocky Mountains forecast zone
Reported by
Department of Highways
Coordinates
48.259, -107.913 (the zone’s center; the record gives no point)

Persistent wind chills of -40 or worse on March 1st began at 6:05 AM at the Malta South US-191 DOT site and ended at 7:35 AM. The coldest wind chill of -43 occurred between 6:40 AM and 7:00 AM.

Cold/Wind Chill, McCone

When
March 1, 6:45 AM MST to 8:00 AM MST
Where
McCone forecast zone
Reported by
Mesonet
Coordinates
47.645, -105.795 (the zone’s center; the record gives no point)

Wind chills of -40 or worse were marginal and sporadic across most of this zone, but they did persist for more than one hour at the mesonet site east of Fort Peck Dam from 6:45 AM to 8:00 AM on March 1st. The coldest wind chill of -43 was isolated and recorded at 3:50 AM on the 1st.

What these are

Cold/Wind Chill
Cold or wind chill below warning criteria that caused deaths, injuries or damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Montana in 2014Every state in 2014This day in weather historyWarnings in Montana, March 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 501714, 501734, 502014, 502017, 502019, 502024, 501713, 501715.